Alert archive / Vermont / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Burlington, VT

August 19, 2009Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 19, 2009, 2:31 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 2:31 PM EDT (18:31 UTC)
Expired
Aug 19, 2009, 3:30 PM EDT
In force
59 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 19, 1:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT WED AUG 19 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL EXIST ACROSS THE NORTH COUNTRY AND COULD BE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS. OTHERWISE...EXPECT A
GOOD DEAL OF SUNSHINE AND TEMPERATURES IN THE 80S. ANOTHER CHANCE
OF SHOWERS AND STORMS WILL EXIST LATE THURSDAY INTO THURSDAY NIGHT
WITH THE BEST CHANCE FOR SHOWERS AND STORMS FRIDAY AFTERNOON AND
NIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1046 AM EDT WEDNESDAY...COMPOSITE RADAR LOOP SHOWING SOME
SCATTERED RAIN SHOWERS ACROSS THE REGION...AS A WEAK FRONTAL
BOUNDARY MOVES SLOWLY SOUTH ACROSS THE NORTHERN CHAMPLAIN VALLEY
AND THE ADIRONDACKS. DRIER AIR WORKING INTO THE SAINT LAWRENCE
VALLEY...AS DEW POINTS THERE HAVE DROPPED INTO THE LOWER 60S. WILL
UPDATE THE ZONE FORECASTS TO REMOVE THE MENTION OF SHOWERS AND
THUNDERSTORMS FROM THE SAINT LAWRENCE VALLEY ZONES...AS WEAK
FRONTAL BOUNDARY HAS MOVED EAST OF THERE...BUT WILL LEAVE UP
SLIGHT CHANCE POPS ELSEWHERE.

SOME DRYING TONIGHT AS BOUNDARY PUSHES JUST SOUTH OF OUR AREA
ALONG WITH COOLER TEMPERATURES. STILL LOOKING AT FOG DEVELOPMENT
MAINLY EAST OF THE GREEN MOUNTAINS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 330 AM EDT WEDNESDAY...UPPER TROUGH DIGGING INTO THE UPPER
MIDWEST ON THURSDAY WILL EVENTUALLY MOVE SLOWLY INTO THE REGION ON
FRIDAY. FEEL THURSDAY WILL NOT BE A BAD DAY AS PRECIPITATION
SHOULD BE MAINLY TIED TO THE UPPER TROUGH AXIS/COLD FRONT WHICH
WILL BE WELL TO OUR WEST. INSTABILITY WILL BE OVER THE AREA...BUT
FORCING SHOULD BE WEAK. BOUNDARY TO OUR SOUTH WILL HELP INITIATE
CONVECTION SO HAVE INCLUDED A CHANCE OVER OUR SOUTHERN AREAS...BUT
FEEL ANY OF THIS PRECIPITATION WILL NOT MOVE NORTH UNTIL FRONT
LIFTS NORTH THURSDAY EVENING. AREA GETS INTO THE WARM SECTOR LATE
THURSDAY NIGHT...SO PRECIPITATION WILL BE NORTH OF THE AREA AND
THEN WITH SLOW MOVING UPPER TROUGH COMING IN LATE FRIDAY...THERE
SHOULD BE A WINDOW OF DRY WEATHER FRIDAY MORNING ALONG WITH SOME
SUNSHINE. FLOW PATTERN WILL BE BRINGING IN HIGHER DEW POINTS ALONG
WITH PRECIPITABLE WATER VALUES GREATER THAN 2 INCHES. AS A
RESULT...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY FRIDAY
AFTERNOON AND WILL HAVE TO MONITOR THE POTENTIAL FOR HEAVY RAIN AS
SLOW MOVING TROUGH WILL NOT MOVE EAST OF THE AREA UNTIL THE
WEEKEND. WARMER 850 MB TEMPERATURES WILL RETURN ON FRIDAY WITH
HIGH TEMPERATURES IN THE 80S ONCE AGAIN ALONG WITH DEW POINTS IN
THE 65 TO 70 DEGREE RANGE FOR HIGHER HUMIDITIES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 AM EDT WEDNESDAY...HAVE CONTINUED TO GO WITH LIKELY
POPS FOR FRIDAY NIGHT AS UPPER TROF PUSHES EAST FROM THE GREAT
LAKES REGION. STILL LOOKS LIKE THERE IS POTENTIAL FOR SOME HIGH
RAINFALL TOTALS WITH GOOD STREAM OF MOISTURE FROM THE GULF FOR
THAT FROPA. TIMING OF HURRICANE BILL TRAVELING NORTH AND EAST MAY
INFLUENCE THE TIMING OF ACTUAL FROPA. CONDITIONS WILL IMPROVE
DURING THE DAY SATURDAY AS UPPER TROF LIFTS NORTH AND AWAY FROM
THE REGION. THEN IT LOOKS LIKE SUNDAY AND MONDAY WILL REMAIN DRY
AS SURFACE HIGH PRESSURE RIDGES INTO THE AREA AND UPPER LEVEL
FLOW BECOMES MORE PROGRESSIVE AND ZONAL. FOR NOW LOOKS LIKE THERE
WILL BE ANOTHER CHANCE FOR SHOWERS TOWARDS THE MIDDLE AND END OF
NEXT WEEK AS ANOTHER UPPER LEVEL TROF MOVES INTO AND ACROSS THE
REGION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SFC CD FNT AND MID LVL ENERGY MVG ACRS
CHMPL VLY ATTM. ISOLD/SCT TRW PSBL ALG/SE OF KMPV-KRUT LINE THRU
21-22Z...OTHERWISE VFR. TNGT-18Z THU...VFR EXCEPT LOCAL IFR IN
OVERNIGHT PATCHY FOG AT KSLK/KMPV

THURS NIGHT THROUGH SATURDAY...PERIODS OF MVFR IN
SHRA/TSRA. SUNDAY...VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON/WGH
SHORT TERM...EVENSON
LONG TERM...NEILES
AVIATION...NEILES/SLW
Hazardous weather outlook, Aug 19, 3:43 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT WED AUG 19 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-200745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A TIME PERIOD TO MONITOR
WILL BE THE FRIDAY AFTERNOON THROUGH SATURDAY TIME FRAME AS A SLOW
MOVING UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT WILL BE
MOVING ACROSS THE AREA. THESE FEATURES WILL BE ENHANCING THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AND WITH A DEEP AMOUNT OF
MOISTURE IN PLACE...THE POTENTIAL FOR HEAVY RAIN WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:03 PM EDTSpecial Weather StatementBTVWashington57 min
Aug 19, 3:57 PM EDTAreal Flood AdvisoryBTVWashington92 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.